Carisoprodol is a medication that is normally used to control muscle spasms, and relieve pain that can result from muscle issues. In addition to its effects on muscles, the body converts this chemical to the substance meprobamate, which has a sedating effect on the central nervous system, working in a similar manner to some anti-anxiety medications. The multiple actions of this drug make it particularly dangerous if large amounts are taken. Therefore, individuals taking this medication should learn to recognize the signs of a carisoprodol overdose.
Not all individuals show identical effects in the event of a carisoprodol overdose. Many factors, including the dosage taken and the possibility of other substances being involved are taken into account. Normal carisoprodol dosages are usually between 250 milligrams (mg) to 350 mg taken every six hours. Amounts that are even slightly above this dosage may result in consequences such as mood alterations and euphoria, pupil dilation, and a lack of coordination in one's actions. The individual will still be lucid, and capable of rational thought, however.
At higher doses, the symptoms presented during a carisoprodol overdose become more dangerous. Confusion, delirium, or even hallucinations can cause individuals to exhibit bizarre behavior and become agitated. Alternately, blood pressure may drop, or an individual may lose control over eye movements or body movements altogether. Seizures can potentially occur.
The most serious outcomes of a carisoprodol overdose involve seizures, coma, and respiratory problems. These symptoms can all be fatal if they are allowed to continue uncontrolled. Emergency medical services should be informed at the first sign of an overdose in order to avoid a progression of symptoms that can have lifelong, or even lethal, consequences.
Avoiding a carisoprodol overdose is not only a matter of taking only the recommended dose. Care must also be taken when combining this medication with other drugs that affect the central nervous system (CNS). CNS depressants, including opioid painkillers, anti-anxiety drugs such as diazepam, and sleep aids may all increase the risk of harmful interactions and overdose. Consuming any amount of alcohol may also greatly increase the potential for these effects to occur.
Over time, tolerance can build to this drug, so individuals will need larger amounts of the drug to experience symptom relief. This situation may increase the chances of overdose, as tolerance does not build to all aspects of carisoprodol at the same rate. Carisoprodol should only be used for two to three weeks at a time to avoid increases in tolerance that can play a role in overdose.